Missouri, 2004Damaging Wind in Missouri, July 8, 2004
July 8, 2004 · NWS SGF · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 8, 2:26 PM CST, 4 hours 49 minutes earlier.
Area forecast discussion, Jul 8, 2:26 PM CST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
326 PM CDT THU JUL 8 2004
.DISCUSSION (MESOSCALE UPDATE)...
LATEST KSGF 88D IMAGERY INDICATES THAT CONVECTIVE GUST FRONT HAS
SURGED WELL OUT AHEAD OF SQUALL LINE AND STORM CLUSTERS PRESENTLY
OVER WESTERN MISSOURI. SMALL HAIL WILL LIKELY ACCOMPANY THE LEAD
LINE CELLS...HOWEVER THE SEVERE THREAT HAS DIMINISHED CONSIDERABLY
WITH BOUNDARY LAYER AIRMASS NOT BEING INGESTED INTO ELEVATED
CONVECTION.
ADDITIONALLY...NUMEROUS REPORTS OF FUNNELS...LOW HANGING CLOUDS...
WALL CLOUDS AND THE LIKE HAVE BEEN RECEIVED BY THE NATIONAL WEATHER
SERVICE. HORIZONTAL ROTATION...IN THE FORM OF A SHELF CLOUD...MAY
ACCOMPANY THE LINE OF STORMS CURRENTLY EXTENDING FROM SOUTHERN DADE
COUNTY...SOUTHWEST TOWARD NEWTON AND MCDONALD COUNTIES. THE
ENVIRONMENT IN PLACE IS NOT CONDUCIVE TO TORNADOES...AND PERSONS ARE
LIKELY SEEING SHELF CLOUDS AND/OR SCUD ASSOCIATED WITH THE DEEP
TROPICAL AIRMASS IN PLACE. THIS CONVECTION IS EXPECTED TO REMAIN
ELEVATED AND REMOVED FROM BOUNDARY LAYER AIRMASS.
UNLESS NEW CONVECTION CAN DEVELOP AHEAD OF SURGING GUST FRONT...DO
NOT ANTICIPATING ISSUING ADDITIONAL WARNINGS AT THIS TIME...AND WILL
HANDLE SMALL HAIL THREAT WITH NOWCASTS.
BOOKBINDER
&&
.PREVIOUS PUBLIC DISCUSSION...
WILL KEEP DISCUSSION BRIEF AS STRONG TO SEVERE THUNDERSTORMS ARE
ONGOING THIS AFTERNOON...AS OUTFLOW FROM EAST KANSAS
SPREADS EASTWARD INTO THE VERY UNSTABLE AIRMASS OVER OUR FORECAST
AREA. 18Z SOUNDING FROM KSGF SHOWED CAPES OVER 4000 J/KG...LIS OF -9
AND MAX VERTICAL VELOCITIES NEAR 80 M/S. HAVE BEEN RECEIVING A FEW
REPORTS OF HAIL UP TO NICKEL SIZE AND ALSO RECEIVED REPORT OF WIND
GUSTS AROUND 50 MPH AT THE JOPLIN ASOS.
EXPECT STORMS TO CONTINUE ON EASTWARD TRACK INTO THE REST OF
SOUTHWEST MO THROUGH THE AFTERNOON INTO EARLY EVENING WITH SOME
ISOLATED STORMS POSSIBLE AHEAD OF MAIN COMPLEX OVER SOUTH CENTRAL
MO.
LATER TONIGHT THINK FOCUS FOR STORMS WILL SHIFT NORTHWARD ALONG WARM
FRONT ACROSS CENTRAL AND NORTHERN MO AS LOW LEVEL JET KICKS IN. WILL
SHIFT HIGHEST POPS OVER OUR NORTHERN ZONES AFTER 06Z.
FOR FRIDAY INTO THE WEEKEND...RAIN CHANCES WILL DIMINISH SOMEWHAT AS
UPPER RIDGE BUILDS OVER THE REGION AND WARM FRONT CONTINUES TO MOVE
NORTHWARD AWAY FROM OUR AREA. WILL NEED TO MONITOR AFTERNOON HEAT
INDEX VALUES ESPECIALLY NEAR KANSAS BORDER...WITH TEMPS IN THE LOWER
TO MID 90S AND DEWPOINTS IN THE LOWER 70S. WILL CARRY SOME ISOLATED
AFTERNOON POPS IN THE GRIDS BUT EXPECT MOST AREAS TO REMAIN DRY.
BUMPED UP RAIN CHANCES FOR WEDNESDAY/THURSDAY AS UPPER RIDGE
RETROGRADES WESTWARD AND NORTHWEST FLOW SETS UP OVER THE REGION.
&&
.AVIATION...
LINE OF STORMS EXTENDING FROM GREENVILLE TO JOPLIN WILL CONTINUE TO
MOVE EAST SOUTHEAST FOR THE NEXT SEVERAL HOURS. WILL CONTINUE
PREDOMINANT THUNDER AT JOPLIN FOR THE NEXT FEW HOURS WITH ADDITIONAL
STORMS DEVELOPING BEHIND MAIN LINE...HAVE TEMPO THUNDER AT KSGF
WITHIN THE HOUR.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
TERRY
Hazardous weather outlook, Jul 8, 12:00 PM CST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU JUL 8 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT THU JUL 8 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING TORRENTIAL RAINFALL
AND FREQUENT CLOUD TO GROUND LIGHTNING. A FEW STORMS MAY PRODUCE
HAIL UP TO THE SIZE OF QUARTERS AND ISOLATED DOWNBURST WINDS IN
EXCESS OF 60 MPH.
AREAS AFFECTED AND TIMING:
THUNDERSTORM CHANCES THIS AFTERNOON WILL BE GREATEST ACROSS
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...ESPECIALLY WEST OF A
NEVADA TO WEST PLAINS LINE.
DISCUSSION:
ABUNDANT SUNSHINE WAS OCCURRING ACROSS THE MISSOURI OZARKS AND
EXTREME SOUTHEAST KANSAS THIS AFTERNOON...WHILE SOUTHERLY WINDS OF
10 TO 20 MPH WERE SPREADING A DEEP TROPICAL AIRMASS BACK INTO THE
REGION. THIS WILL ALLOW THE AIRMASS OVER MUCH OF THE OZARKS AND
SOUTHEAST KANSAS TO BECOME VERY UNSTABLE.
A COMPLEX OF THUNDERSTORMS OVER EASTERN KANSAS WILL DRIFT SLOWLY
SOUTHEAST INTO FAR WESTERN PORTIONS OF THE OUTLOOK AREA EARLY
THIS AFTERNOON...WITH NEW THUNDERSTORM DEVELOP ALSO POSSIBLE OVER
SOUTHWEST MISSOURI.
WEAK VERTICAL WIND SHEAR WILL PREVENT ORGANIZED SEVERE WEATHER FROM
OCCURRING...HOWEVER THE EXTREME INSTABILITY EXPECTED WILL ALLOW A
FEW STORMS TO PRODUCE LARGE HAIL AND ISOLATED DAMAGING DOWNBURSTS
GIVEN THE AMOUNT OF MOISTURE PRESENT. DUE TO SLOW STORM
MOVEMENT...EXCESSIVE RAINFALL COULD QUICKLY OCCUR...LEADING TO
FLASH FLOODING IN LOCALIZED AREAS.
THE THREAT FOR SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL
LINGER INTO THE OVERNIGHT HOURS AND EARLY FRIDAY MORNING AS THE
LAST IN A SERIES OF OVERNIGHT THUNDERSTORM COMPLEXES DEVELOPS OVER
NEBRASKA AND MOVES SOUTHEAST ACROSS THE REGION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ANY ONGOING THUNDERSTORMS SHOULD EXIT THE REGION BY MIDDAY
FRIDAY...FOLLOWED BY A PERIOD OF VERY WARM AND HUMID WEATHER ACROSS
THE OZARKS REGION. ISOLATED BRIEF THUNDERSTORMS MAY BE POSSIBLE
EACH DAY JUST ABOUT ANYWHERE...HOWEVER THE GREATER CONCERN INTO
WEEKEND AND EARLY NEXT WEEK WILL BE WITH AFTERNOON HEAT INDEX
READINGS THAT COULD APPROACH OR EXCEED 100 DEGREES ON SEVERAL DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED ACROSS SOUTHWEST MISSOURI
AND EXTREME SOUTHEAST KANSAS THIS AFTERNOON...AND POSSIBLE AGAIN
LATE TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
BOOKBINDER
In the hours before
Local storm report, Jul 8, 2:31 PM CST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
331 PM CDT THU JUL 08 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL STOTTS CITY 37.10N 93.97W
07/08/2004 0.88 INCH LAWRENCE MO LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
JLTSpecial weather statement, Jul 8, 2:51 PM CST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
351 PM CDT THU JUL 8 2004
KSZ101-MOZ068-077-078-088-089-093-090000-
BARTON-CEDAR-CHEROKEE-DADE-HICKORY-JASPER-NEWTON-
INCLUDING THE CITIES OF...JOPLIN...NEOSHO AND STOCKTON.
351 PM CDT THU JUL 8 2004
SEVERE THUNDERSTORM WATCH NUMBER 591 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...
IN MISSOURI:
BARTON...CEDAR...DADE...HICKORY...JASPER AND NEWTON.
IN KANSAS:
CHEROKEE.
MOZ079-090-094-095-101>103-090000-
BARRY-CHRISTIAN-GREENE-LAWRENCE-MCDONALD-POLK-STONE-
INCLUDING THE CITIES OF...BOLIVAR...MONETT...MOUNT VERNON...
OZARK AND SPRINGFIELD.
351 PM CDT THU JUL 8 2004
SEVERE THUNDERSTORM WATCH NUMBER 591 REMAINS IN EFFECT UNTIL 700 PM
CDT THURSDAY EVENING...FOR THE FOLLOWING COUNTIES... IN MISSOURI:
BARRY...CHRISTIAN...GREENE...LAWRENCE...MCDONALD...POLK AND STONE.
SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR...
MONETT...MOUNT VERNON...OZARK AND SPRINGFIELD.
BOOKBINDER
Local storm report, Jul 8, 3:19 PM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
419 PM CDT THU JUL 08 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL LIBERAL 37.57N 94.53W
07/08/2004 0.88 INCH BARTON MO LAW ENFORCEMENT
0252 PM HAIL HUMANSVILLE 37.80N 93.58W
07/08/2004 0.75 INCH POLK MO LAW ENFORCEMENT
0255 PM TSTM WND DMG 2 N RACINE 36.93N 94.53W
07/08/2004 NEWTON MO LAW ENFORCEMENT
TREE DOWN.
0323 PM HAIL STOTTS CITY 37.10N 93.97W
07/08/2004 0.88 INCH LAWRENCE MO LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
JLTLocal storm report, Jul 8, 4:09 PM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
509 PM CDT THU JUL 08 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 5 S BRANSON 36.58N 93.22W
07/08/2004 0.75 INCH TANEY MO AMATEUR RADIO
REPORTED BY AMATEUR RADIO.
SRLocal storm report, Jul 8, 4:32 PM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
532 PM CDT THU JUL 08 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0437 PM LIGHTNING LOCKWOOD 37.38N 93.97W
07/08/2004 DADE MO PUBLIC
*** 1 INJ *** PERSON INJURED BY LIGHTNING STRIKE.
CONDTION UNKNOWN. TRANSPORTED TO HOSPITAL. TIME
APPROXIMATE.Special weather statement, Jul 8, 5:02 PM CST, 2 hours 13 minutes before
MOZ079-090-094-095-101>103-010000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
602 PM CDT THU JUL 8 2004
MOZ079-090-094-095-101>103-082356-
BARRY-CHRISTIAN-GREENE-LAWRENCE-MCDONALD-POLK-STONE-
INCLUDING THE CITIES OF...BOLIVAR...MONETT...MOUNT VERNON...
OZARK AND SPRINGFIELD.
602 PM CDT THU JUL 8 2004
SEVERE THUNDERSTORM WATCH NUMBER 591 WHICH WAS IN EFFECT UNTIL 7 PM
CDT...HAS BEEN CANCELLED FOR THE REMAINING COUNTIES OF SOUTHERN
MISSOURI.
JLT
Thunderstorm Wind, Howell
- When
- July 8, 7:15 PM CST
- Where
- Howell County, 2 mi N of Moody
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.567, -91.983
Several trees and highway signs were downed from severe thunderstorm wind gusts along Highway 63.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Louisiana, July 8, 20041 death · 3 injured · 1 event
- Flash Flood in Missouri, July 8, 20041 death · 1 injured · 1 event
- Flash Flood and Hail in Nebraska, July 8 to 9, 2004$925,000 · 77 kt wind · 24 events
- Hail in Nebraska, July 8, 2004$1.2 million · 1.5 in hail · 1 event
- Flash Flood and Hail in Massachusetts, July 8, 20046 injured · $85,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Nebraska, July 8, 2004$152,000 · 4 in hail · 27 events
- Lightning Strike in New York, July 8, 20047 injured · 1 event
- Flash Flooding and Damaging Winds in Mississippi, July 8, 2004$50,000 · 55 kt wind · 5 events
- Damaging Wind in Colorado, July 8, 2004$45,000 · 71 kt wind · 1 event
- Hail and Heavy Rain in Florida, July 8, 2004$30,000 · 2 in hail · 3 events
- Tornado in New York, July 8, 2004$30,000 · F0 · 1 event
- Lightning Strike in Nebraska, July 8, 2004$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413651.